Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 160, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 2011, 5:36 PM CDT for Rush County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2011, 5:36 PM CDT (22:36 UTC)
- Expired
- Jul 10, 2011, 6:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Rush County, KS
The radar
The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 5:45 PM CDT | TSTM WND DMG | 9 Wsw La Crosse, KS | FOUR 4-INCH LIMBS WERE DOWN. THE WIND WAS ESTIMATED AT LEAST 70 MPH. |
| Jul 10, 6:10 PM CDT | TSTM WND GST 65 | 1 S La Crosse, KS | THE CALLER ALSO REPORTED DIME-SIZED HAIL AND 0.55 OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 3321 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -116 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
783
WUUS53 KDDC 102236
SVRDDC
KSC165-102315-
/O.NEW.KDDC.SV.W.0160.110710T2236Z-110710T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
536 PM CDT SUN JUL 10 2011
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN RUSH COUNTY IN CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
ALEXANDER...AND MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
ALEXANDER...
NEKOMA...
MCCRACKEN...
HARGRAVE...
LA CROSSE...
LIEBENTHAL...
MAINLY RURAL AREAS OF WESTERN RUSH COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3869 9957 3869 9938 3862 9918 3837 9949
3842 9958
TIME...MOT...LOC 2236Z 203DEG 17KT 3844 9951
WIND...HAIL 70MPH 1.00IN
$$
FINCH1 follow-up statement
648
WWUS53 KDDC 102300
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT SUN JUL 10 2011
KSC165-102315-
/O.CON.KDDC.SV.W.0160.000000T0000Z-110710T2315Z/
RUSH KS-
600 PM CDT SUN JUL 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL RUSH
COUNTY UNTIL 615 PM CDT...
AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
HARGRAVE...AND MOVING NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
NEKOMA...
HARGRAVE...
LIEBENTHAL...
MAINLY RURAL AREAS OF CENTRAL RUSH COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3844 9941 3848 9952 3869 9950 3869 9938
3862 9918
TIME...MOT...LOC 2300Z 203DEG 17KT 3854 9945
WIND...HAIL 70MPH 1.00IN
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:23 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 10, 3:23 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 323 PM CDT SUN JUL 10 2011 .SYNOPSIS... THE CURRENT WEATHER PATTERN CONSISTS OF AN UPPER LEVEL HIGH POSITIONED ACROSS THE CENTRAL AND SOUTHERN PLAINS AND AN UPPER LEVEL LOW FOUND ACROSS MANITOBA CANADA INTO THE NORTHERN PLAINS. A WEAK TROPICAL WAVE HAS ENTERED SOUTHERN TEXAS...HOWEVER NO PRECIPITATION ACTIVITY WAS PRESENT AT THIS TIME. TOWARDS THE SURFACE... WEAK FRONTAL BOUNDARY IS POSITIONED ACROSS CENTRAL PORTIONS OF KANSAS. THIS BOUNDARY CAUSED A FEW THUNDERSTORMS TO DEVELOP LAST NIGHT INTO THIS MORNING. INFORMATION FROM THIS MORNINGS 12Z SOUNDING SHOWS WESTERLY WINDS UP TO 800 MB BEFORE SHIFTING TO THE SOUTHWEST UP TO 300 MB. THE SOUNDING IS VERY DRY AT THE SURFACE THEN BECOMES MORE MOIST AROUND 600 MB AND ABOVE. CURRENT WEATHER CONDITIONS SHOW PARTLY CLOUDY SKIES AND THE KDDC RADAR DETECTS NO PRECIPITATION ECHOES. WINDS ARE GENERALLY FROM THE WEST TO SOUTHWEST AT 10 TO 15 MPH. TEMPERATURES ARE VERY WARM AND RANGE FROM THE UPPER 90S ACROSS NORTHERN PORTIONS OF THE CWA TO MID 100S ACROSS SOUTHEASTERN PORTIONS OF OUR CWA. && .DISCUSSION... DAYS 1-2... THE MAIN CONCERN WITH THE SHORT RANGE FORECAST WILL BE VERY HOT HIGH TEMPERATURES THIS AFTERNOON AND TOMORROW AFTERNOON. TODAY AND TONIGHT... THE UPPER LEVEL HIGH MENTIONED ABOVE WILL SLOWLY SHIFT TO THE EAST AND POSITION ITSELF ACROSS THE LOWER MISSISSIPPI VALLY BY MONDAY MORNING. THE WEAK FRONTAL BOUNDARY AT THE SURFACE WILL SLOWLY MOVE TO THE NORTH THROUGHOUT THE DAY. A FEW STORMS MAY FORM ALONG THIS BOUNDARY IN THE AFTERNOON...MAINLY DURING PEAK HEATING. MORE STORMS ARE EXPECTED TO FORM ACROSS EASTERN COLORADO THIS AFTERNOON AND MOVE INTO WESTERN AND EASTERN PORTIONS OF OUR CWA. ANY STORMS THAT DO FORM THIS AFTERNOON INTO THE EARLY EVENING HAVE THE POTENTIAL OF BECOMING SEVERE WITH STRONG WINDS AND MODERATE SIZED HAIL BEING THE MAIN CONCERN. STORMS SHOULD SLOWLY DISSIPATE AFTER SUNSET. THE MAIN CONCERN WILL BE THE HIGH TEMPERATURES TODAY. HIGHS OF AT LEAST 100 DEGREES ARE FORECASTED ACROSS OUR CWA AND AREAS ACROSS SOUTH CENTRAL KANSAS COULD REACH INTO THE UPPER 100S IF NOT LOWER 110S. HEAT INDEXES WILL ALSO RUN HIGH TODAY AND A HEAT ADVISORY HAS BEEN ISSUED FOR AREAS EAST OF HIGHWAY 283. RELATIVE HUMIDITIES WILL BE LOWER ACROSS SOUTHWESTERN KANSAS AND FEELS LIKE TEMPERATURES WILL BE BELOW THE ACTUAL TEMPERATURE. WINDS TODAY WILL GENERALLY BE FROM THE SOUTHWEST AT 15 TO 20 MPH BECOMING GUSTY AT TIMES THEN DECREASE TO AROUND 10 MPH OVERNIGHT. MOSTLY CLEAR TO PARTLY CLOUDY SKIES ARE EXPECTED OVERNIGHT AND LOWS WILL RANGE FROM THE UPPER 60S ACROSS THE KS/CO BORDER TO UPPER 70S ACROSS SOUTH CENTRAL KANSAS. TOMORROW AND TOMORROW NIGHT... ANOTHER WARM DAY IS EXPECTED ON TUESDAY BUT HIGHS SHOULD ONLY REACH INTO THE LOWER 100S WITH THE EXCEPTION OF AREAS ACROSS SOUTH CENTRAL KANSAS WHERE MID 100S COULD BE REACHED. THE FRONTAL BOUNDARY STRETCHED ACROSS OUR CWA TODAY SHOULD MOVE WELL NORTH OF OUR AREA LEAVING MOSTLY CLEAR SKIES AND DRY CONDITIONS. A FEW STORMS COULD DEVELOP ACROSS EASTERN COLORADO DURING PEAK HEATING BUT ARE EXPECTED TO REMAIN NORTH OF OUR FORECAST AREA. WINDS ON TUESDAY WILL GENERALLY BE FROM THE SOUTH AT 10 TO 15 MPH. LOWS TOMORROW NIGHT WILL RANGE FROM THE LOWER 70S IN WESTERN KANSAS TO UPPER 70S ACROSS SOUTH CENTRAL KANSAS. TUESDAY... THE TROPICAL WAVE MENTIONED IN THE SYNOPSIS WILL MOVE NORTH AND BE POSITIONED JUST SOUTH OF OUR FORECAST AREA BY TUESDAY MORNING THEN MOVE ACROSS SOUTH CENTRAL KANSAS TUESDAY AFTERNOON INTO TUESDAY NIGHT. MID TO UPPER LEVEL MOISTURE IS EXPECTED TO INCREASE AS THIS FEATURE MOVES THROUGH THE AREA. THE MAIN CONCERN IS IF THERE WILL BE ANY LIFT AT THE SURFACE TO SUPPORT STORMS. AS OF NOW I HAVE LEFT THE SLIGHT CHANCE OF THUNDERSTORMS IN THE GRIDS BUT THIS MAY HAVE TO BE BUMPED UP IF LATER MODEL RUNS AND SURFACE CONDITIONS CHANGE AS IT MOVES TO THE NORTH. ON THE OTHER HAND...CURRENTLY THIS FEATURE HAS NO DEEP CONVECTION ASSOCIATED WITH IT AS IT MOVES THROUGH SOUTHERN TEXAS. IF THIS PATTERN CONTINUES THE RAIN CHANCES MAY HAVE TO BE REMOVED. NEVERTHELESS...TEMPERATURES ON TUESDAY SHOULD BE SLIGHTLY LOWER DUE TO THIS FEATURE AND HAVE PREDICTED HIGHS DURING THE AFTERNOON TO REACH INTO THE UPPER 90S. DAYS 3-7... SIGNIFICANT HEAT WAVE WILL CONTINUE THROUGH THE MEDIUM RANGE...AND LIKELY BEYOND INTO THE DAYS 8 TO 14 TIME FRAME AS ANOMALOUS SUMMER RIDGE BUILDS AND TAKES A FIRM GRIP ON THE CENTRAL UNITED STATES. GIVEN THE CONTINUING DROUGHT CONDITIONS AND ABSENCE OF SOIL MOISTURE AND GREENERY TO PROVIDE ANY SORT OF LATENT HEAT FLUXES...ALL THE INSOLATION WILL CONTINUE TO GO TO SENSIBLE HEATING AND WILL SEE A CONTINUATION OF 103 TO 108 DEGREE HEAT AS LONG AS WE KEEP THE 500MB HIGH CENTERED OVER THE CENTRAL PLAINS. THIS REALLY IS NOT ALL THAT CHALLENGING OF A FORECAST WITH DAILY PERSISTENCE WORKING BEST (AS IT USUALLY DOES THIS TIME OF YEAR). WILL BE KEEPING POPS AROUND 10 OR LESS EACH AFTERNOON/EVENING WITH AN ABSENCE IN FORCING FOR ASCENT. WILL BE KEEPING AN EYE ON THE INTERESTING, BUT MID-LEVEL MOISTURE STARVED UPPER LOW THROUGH THE MEDIUM RANGE WHICH BOTH THE GFS AND THE ECMWF SHOW ROTATING AROUND THE HIGH FROM KANSAS ON TUESDAY TO MISSOURI/ARKANSAS WEDNESDAY AND THURSDAY...THEN SLOWLY SOUTHWESTWARD BACK TOWARD THE RED RIVER VALLEY BY NEXT WEEKEND. && .AVIATION... KDDC AND KGCK WILL HAVE AN INCREASED PROBABILITY FOR VICINITY THUNDER AFTER 22Z...BUT STORMS WILL LIKELY BE SMALL...SLOW MOVING...AND SHORT-LIVED. CONVECTIVE OUTFLOWS WILL AFFECT THE TERMINALS PARTICULARLY THIS EVENING...BUT PREDICTION OF THE SPECIFICS CANNOT BE MADE UNTIL PROBABLY AN HOUR OR TWO IN ADVANCE...BUT FOR NOW WILL HAVE "CB" IN THE CLOUD GROUP FOR KGCK, KDDC, KHYS FOR MOST OF THE EVENING HOURS. OTHERWISE, VFR CONDITIONS WILL PREVAIL AND PREVAILING WIND OUTSIDE OF CONVECTION WILL BE FROM THE SOUTH AT 12 TO 15 KNOTS. && .PRELIMINARY POINT TEMPS/POPS... DDC 106 76 102 75 / 20 20 10 10 GCK 104 73 100 74 / 20 30 10 10 EHA 103 69 98 73 / 20 20 10 10 LBL 105 73 100 74 / 20 10 10 10 HYS 104 76 102 75 / 20 30 10 10 P28 107 77 105 77 / 20 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ030-031-045-046- 064>066-078>081-088>090. && FN42/25/25
Hazardous weather outlook, Jul 10, 11:24 AM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1124 AM CDT SUN JUL 10 2011 KSZ030-031-043>046-061>066-074>081-084>090-111630- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1124 AM CDT SUN JUL 10 2011 /1024 AM MDT SUN JUL 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDICES WILL INCREASE TO AROUND OR ABOVE 105 THIS AFTERNOON GENERALLY ALONG AND EAST OF HIGHWAY 283. THERE IS A SLIGHT CHANCE FOR MORE THUNDERSTORMS THIS EVENING GENERALLY NORTH OF A LINE FROM ELKHART TO DODGE CITY AND LACROSSE. A FEW OF THESE STORMS COULD BE CAPABLE OF PRODUCING STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST KANSAS TUESDAY THROUGH TUESDAY NIGHT. A FEW OF THESE STORMS COULD BE CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... A FEW CALLS TO SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING FOR WIND AND HAIL REPORTS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Jul 10, 3:54 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
354 PM CDT SUN JUL 10 2011
KSZ062-102145-
KEARNY-
354 PM CDT SUN JUL 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY COUNTY...
AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF KENDALL...MOVING NORTH AT
30 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3827 10119 3826 10118 3802 10137 3805 10145
3827 10146
TIME...MOT...LOC 2054Z 197DEG 28KT 3808 10140
FINCHSpecial weather statement, Jul 10, 5:25 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT SUN JUL 10 2011
KSZ043-062-063-102315-
FINNEY-KEARNY-SCOTT-
525 PM CDT SUN JUL 10 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY...NORTHWESTERN
FINNEY AND SOUTHWESTERN SCOTT COUNTIES...
AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF LAKIN...MOVING NORTHEAST AT 15
MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3827 10137 3827 10113 3837 10113 3835 10098
3799 10131 3805 10145
TIME...MOT...LOC 2224Z 204DEG 22KT 3811 10133
FINCHLocal storm report, Jul 10, 5:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND GST CIMARRON 37.81N 100.35W
07/10/2011 E50 MPH GRAY KS TRAINED SPOTTER
A FEW 1-INCH TREE LIMBS WERE REPORTED DOWN.
&&
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:39 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Kiowa, Pratt | 36 min |
| Jul 9, 7:55 PM CDT | Special Weather Statement | DDC | Clark | 50 min |
| Jul 9, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 26 min |
| Jul 9, 8:26 PM CDT | Special Weather Statement | DDC | Meade | 49 min |
| Jul 9, 8:38 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 37 min |
| Jul 9, 9:15 PM CDT | Special Weather Statement | DDC | Ford | 45 min |
| Jul 9, 11:27 PM CDT | Special Weather Statement | DDC | Ness, Rush | 63 min |
| Jul 9, 11:31 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 44 min |
| Jul 10, 3:54 PM CDT | Special Weather Statement | DDC | Kearny | 51 min |
| Jul 10, 5:25 PM CDT | Special Weather Statement | DDC | Kearny | 50 min |
| Jul 10, 6:04 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 41 min |
| Jul 10, 6:10 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 50 min |
| Jul 10, 6:14 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.